Methotrexate and Side Effects

Dr. John Wade, MD, FRCPC, Rheumatologist, talks about what Methotrexate and the side effects that some patients may experience and how to mitigate them.

Loading the player...

Dr. John Wade, MD, FRCPC, Rheumatologist, talks about what Methotrexate and the side effects that some patients may experience and how to mitigate them.
18 Views
Share
Video transcript

Featuring Dr. John Wade, MD, FRCPC, Rheumatologist

Duration: 3 minutes, 33 seconds

There are a number of nuisance side effects of methotrexate. The most common side effect that people complain of is they often complain of a bit of fatigue, or a bit of stomach upset for the first 24 hours after taking the medication. If you take it by an injection sometimes you can minimize that.

Other side effects, not uncommonly, include small little ulcerations in the nose or mouth, these are frequently seen and we can minimize that quite easily by after you taking methotrexate by supplementing with a very common vitamin called folic acid. Folic acid you can get if you eat lots of green vegetables, if you don’t eat a lot of green vegetables you can supplement with just a small medication called folic acid one milligram tablets.

Generally, we don’t give it the day that you take the methotrexate, we’ll wait for 24 hours after and then we’ll give it and recommend it for one day or a number of days, typically we’ll have to give it for the other 6 days of the week that you don’t take the methotrexate.

Another side effect that’s quite a nuisance side effect for people is that methotrexate will often cause thinning of the hair, and often it’s one of the major complaints of patients as they don’t like it, typically women. You can minimize that again by taking the folic acid.

And sometimes you have to reduce the dose, and very occasionally patients just won’t take the methotrexate because of the loss of hair. It’s not anything serious, but it’s certainly something that patients don’t like about methotrexate. Fortunately, it doesn’t happen that often.

Another concern about methotrexate is that it does have an effect on the liver. There’s a lot of discussion about monitoring for this, clearly methotrexate will have an effect on the liver and cause some inflammation, and if you took it for many, many years potentially it could cause a bit of scarring of the liver, so that’s something you need to monitor for, and also something that you want to avoid.

One of the things we recommend to patients if they’re taking methotrexate is to minimize alcohol intake. Different experts will give different recommendations about how much alcohol you should take. Some people, they shouldn’t take any alcohol whatsoever, and others recommend maybe 1 or 2 glasses a week and interestingly there are some people that don’t put limitations on the amount of alcohol, they just monitor the blood tests for the safety of the liver over time.

So, you will need to talk with your doctor about what he or she would recommend to you about alcohol intake if you go on methotrexate. A lot of it is also dependent upon whether or not you might have some underlying liver disease in the first place, and clearly if there’s concern about liver disease, then methotrexate would be something you would not take, or you would take it very carefully and do close monitoring.

One of the side effects of methotrexate that’s extremely rare is that methotrexate can very occasionally cause acute inflammation of the lung. Some people say it’s as frequently as one percent of patients who take methotrexate, I don’t think that’s the case, I think it’s much less than that.

But the symptoms are symptoms of shortness of breath and cough and fever, and so it’s not uncommon for patients if they’re on this medication and have a cold or a flu, and if they have symptoms of a cold or flu, it’s not a bad idea if they’re concerned just to hold the methotrexate until they’re recovered from that cold or flu.

And obviously if they were to go back and to restart methotrexate and to have those symptoms again, they should see their doctor just to make sure that they should be continuing on with methotrexate. If you have any questions or concerns about methotrexate, you should contact your healthcare practitioner or your specialist.

Presenter: Dr. John Wade, Rheumatologist, Vancouver, BC

Local Practitioners: Rheumatologist

This content is for informational purposes only, and is not intended to be a substitute for professional medical advice, diagnosis or treatment. Always seek the advice of your physician or other qualified healthcare professional with any questions you may have regarding a medical condition.